Aa
A
A
A
Close
Undiagnosed Symptoms Community
25k Members
Avatar universal

Could these be related?

I'm a 17-year old female with no underlying medical issues except beta thalassemia intermedia, which, of course, I've had since birth, and that has never caused me to have any other medical problems. But lately (since May) it seems like my body is just going crazy. It started with a case of strep. A few weeks later, I developed some sort of sore behind my ear, which became infected with staph. It didn't fully heal until well into August. In the meantime (mid-June) I came down with shingles. I thought this was unusual because I'm a teenager, with no known condition that would weaken my immune system or make me more susceptible to infection. Before I even recovered from that, I got a mild upper-respiratory infection, probably mild bronchitis. I got pretty much well again, aside from the sore (which was at this time still infected), and that lasted about two weeks. Then I developed an unusual rash. It was small red spots, severely itchy, that showed up in patches. It started on my shins, then moved up my body, to my thighs, then my stomach, and then my arms and chest. A methylprednisolone dose pack cleared it up, though my doctors (both my primary care physician and a dermatologist) admitted they didn't know what it was. I also experienced bouts of loss of balance and bad vertigo. At first I thought maybe the infection behind my ear had spread to my inner eat, but I had been bothered by frequent nausea since early spring, which seemed to be caused by the vertigo. About this time I was prescribed dicloxicillin and the sore behind my ear healed finally. About a week later, the rash reappeared, this time starting in the middle of the inside of my arms and spreading vertically along my arms. It was nearly symmetrical on both arms. A topical steroid lotion cleared it up. I seemed to return to normal health for less than a month. Now I am having the vertigo, followed by nausea again. It seems to be exacerbated by quick movement, bright lights coming from a particular direction (being surrounded by bright lights doesn't cause it), and sometimes it seems to just happen. I also have suddenly had a great increase in thirst. And even if I haven't had much to drink, I feel the urge to urinate far more often thatn usual. I wake up several (4-5 or more) times at night with an stong urge to go. I am pretty sure I'm NOT pregnant, and besides, all these health troubles started back in the spring, and I know for certain I wasn't pregnant when they began. I've had routine bloodwork done several times, but I haven't been tested for anything in particular. Every doctor I've seen has offered no explanation, or didn't seem to think the problems were related, or thought I was a hypochondriac (which is understandable, but I am not exaggerating my problems). I just wanted to see if anyone out there has had anything similar happen.
I am currently taking wellbutrin XR, clonazepam, and sertraline daily. I take meclizine as needed for dizziness, and phenergan as needed for drowsiness. I also take darvocet for occasional migraines, but I try to avoid taking it too often. In additon, I take a Depo-Provera injection every three months for birth control. I don't know if any of those meds could be affecting my health in some way, so I figured I should mention it.
Does anyone have any thoughts on this?
5 Responses
Avatar universal
Sorry, I meant phenergan for nausea.
Avatar universal
Im sorry your having soo many problems. I have heard many many bad things about the Depo Provera shot..in fact some doctors refuse to prescribe it. If i were you i would actually do some research and see if some of your symptoms match those of the Depo shot side effects...if they resemble them...if i were you i would go off the Depo shot...stop taking birth control which means practicing abstinence and let your body rid of all the hormones..it might take a few months...if your symptoms go away then you know it was the shot...if you dont then id perhaps ask for an antibodies test...ANA blood test..it will test you if you might have an autoimmune disease like lupus. You could do the blood test now...and still go off the shot if you want and see what the results are afterwards..im sorry your having a rough time. Good luck!
875426 tn?1325532016
Did they test you for UTI?  What about getting tested for both types of diabetes, including insipidus (re: increased urine output)?  Have you gone to an ENT to get tested for vestibular problems?  What about getting tested for CMV, HIV, other immunity problems and cortisol levels?  

Also, too much stress can lower immunity, and judging by your being on two anti-depressants and a benzodiazapine derivative, I would guess that you are under a tremendous amount of stress.  Does your primary care doctor/psychiatrist know you are on two different anti-depressants?  Have you looked up the side effects of all those medications?  They should have ruled out medical causes for your symptoms, if they just decided to dump those psych meds on you because of your anxiety/feelings over your symptoms, if that's what happened.

Have they ever done an MRI/cat scan related to your migraines and dizziness?  I know when I was taking plain progesterone for hormonal imbalance, it made me feel dizzy.  I think it also made me nauseated.  I agree with Inny that practicing abstinence and getting off the depo-provera would be an excellent step.
Avatar universal
Thanks for the help. I've been on Depo for a year and it had never cause problems before, but I'll discuss the possibility next time I see my doctor. And I will definintely ask about an ANA blood test because so far I think I've only had CBC tests run. No UTI right now, but I've had them before. Surgi, how would you suggest asking to get tested for immune disorders or having my cortisol levels checked? I've been tested for HIV recently, and I don't have that thank goodness.  As for as the psych meds go, all my physicians know I'm on both wellbutrin and zoloft, but I'll do some more research into the side affects. I've been on the wellbutrin for awhile, but the zoloft has been added since the health problems began. I don't necessarily think I was loaded up on psych meds because of my anxiety over my health, but however, I do feel like I get blown off because of it, and sometimes I think my doctors just assume I'm overreacting. My official psychiatric diagnoses are some form of post-traumatic stress, and a depressive disorder, not otherwise specified. The PTSD causes me anxiety, but not to such an extent that it would cause me physical illness, I think.
Anyways, thanks so much for the advice, both of you, I will definitely discuss my worries about the depo-provera and ask about perhaps doing some more comprehensive testing.
875426 tn?1325532016
I learned in nursing school many years ago there was something like a seven month window where HIV will not show up in your blood after you've contracted that immunity virus.   I don't know if they've changed their story on that.

You could probably ask your doctor if they would be willing to do a AM fasting blood or 24 hour urine cortisol, given your symptoms, and see what they say.  They might test for volume at the same time and see if the urine volume is high (if you think it's going to be, ask for two bottles).  And likewise, ask for test for lupus.  You can have extreme thirst and frequent urination with diabetes mellitus.  When you keep having excessive urine, even when you've hardly drank anything, you should get tested for diabetes insipidus.  You might ask if they would test your thyroid, as if that's out of wack, it can reak havoc... like if it's hyper, you can feel nervous or moody, if it's hypo, you can have depression.  

And they ought to be checking your liver function regularly, with all those meds your taking.  Have you tried taking ester-C for bolstering immunity and something like vit. B 50 time release for nerves?

An ENT can run a battery of tests to check you for a vestibular problem.
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
1756321 tn?1547098925
Queensland, Australia
19694731 tn?1482853437
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.